Alert archive / Utah / Red Flag Warnings in 2012

Red Flag Warning 32, NWS Grand Junction, CO

August 3, 2012Moffat County, Rio Blanco County, Colorado; Daggett County, Duchesne County, Uintah County, Utah

NWS Grand Junction, CO issued this red flag warning at Aug 3, 2012, 2:26 PM MDT for Moffat County, Rio Blanco County, Colorado; Daggett County, Duchesne County, Uintah County, Utah. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2012, 2:26 PM MDT (20:26 UTC)
Expired
Aug 3, 2012, 9:00 PM MDT
In force
7 hr
Issued by
NWS Grand Junction, CO

Counties Moffat County, CO, Rio Blanco County, CO, Daggett County, UT, Duchesne County, UT, Uintah County, UT

The radar

The Grand Junction radar (KGJX), 168 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
2644 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WWUS85 KGJT 032026
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
226 PM MDT FRI AUG 3 2012

.DRY AIR HAS MOVED INTO NORTHERN POTION OF UTAH AND COLORADO 
THIS AFTERNOON. A WEAK DISTURBANCE IS HELPING TO BRING SOME
STRONGER WINDS ALOFT DOWN TO THE SURFACE ACROSS THE
UINTA BASIN AND INTO THE NORTHWEST PLATEAU REGION OF COLORADO.
WITH RELATIVE HUMIDITIES RUNNING IN THE SINGLE DIGITS...RED
FLAG CONDITIONS HAVE BECOME WIDESPREAD AND ARE EXPECTED TO
CONTINUE THROUGH MID EVENING. AN APPROACHING FRONT WILL ALSO
BE THE FOCUS FOR A WIND SHIFT THROUGH THE LATE EVENING 
HOURS...BUT WINDS AT THIS TIME ARE NOT EXPECTED TO BE TO
STRONG WITH OR BEHIND THE FRONT SO CRITICAL FIRE WEATHER 
CONDITIONS SHOULD EASE THROUGH THE LATE EVENING HOURS.

COZ200-202-UTZ482-486-040300-
/O.NEW.KGJT.FW.W.0032.120803T2026Z-120804T0300Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
WESTERN UINTA BASIN-EASTERN UINTA BASIN-
226 PM MDT FRI AUG 3 2012

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES
200...202...482 AND 486...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED
FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...
WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE 
  SNAKE FORECAST AREA AND FIRE WEATHER ZONE 202 WHITE RIVER 
  FORECAST AREA. IN UTAH...FIRE WEATHER ZONE 482 WESTERN UINTA 
  BASIN AND FIRE WEATHER ZONE 486 EASTERN UINTA BASIN.

* WINDS...WEST 14 TO 19 MPH WITH GUSTS 30 TO 40 MPH THROUGH EARLY
  EVENING. 

* RELATIVE HUMIDITY...8 TO 13 PERCENT THROUGH MID EVENING THEN
  SLOWLY RECOVERING THROUGH MIDNIGHT.

* IMPACTS...ANY FIRE IGNITION WILL BECOME DIFFICULT TO CONTROL
  WITH VERY HIGH RATES OF SPREAD POSSIBLE UNDER THESE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD
PERSONNEL OF THIS RED FLAG WARNING.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
2 follow-up statements
469 
WWUS85 KGJT 032034 AAA
RFWGJT

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
234 PM MDT FRI AUG 3 2012

.DRY AIR HAS MOVED INTO NORTHERN POTION OF UTAH AND COLORADO THIS
AFTERNOON. A WEAK DISTURBANCE IS HELPING TO BRING SOME STRONGER
WINDS ALOFT DOWN TO THE SURFACE ACROSS THE UINTA BASIN AND INTO
THE NORTHWEST PLATEAU REGION OF COLORADO. WITH RELATIVE
HUMIDITIES RUNNING IN THE SINGLE DIGITS...RED FLAG CONDITIONS
HAVE BECOME WIDESPREAD AND ARE EXPECTED TO CONTINUE THROUGH MID
EVENING. AN APPROACHING FRONT WILL ALSO BE THE FOCUS FOR A WIND
SHIFT THROUGH THE LATE EVENING HOURS...BUT WINDS AT THIS TIME ARE
NOT EXPECTED TO BE TO STRONG WITH OR BEHIND THE FRONT SO CRITICAL
FIRE WEATHER CONDITIONS SHOULD EASE THROUGH THE LATE EVENING
HOURS.

COZ200-202-UTZ482-486-040300-
/O.CON.KGJT.FW.W.0032.000000T0000Z-120804T0300Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
WESTERN UINTA BASIN-EASTERN UINTA BASIN-
234 PM MDT FRI AUG 3 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER
ZONES COLORADO FIRE ZONES 200...202...AND UTAH FIRE ZONES 482 AND
486...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE 
  SNAKE FORECAST AREA AND FIRE WEATHER ZONE 202 WHITE RIVER 
  FORECAST AREA. IN UTAH...FIRE WEATHER ZONE 482 WESTERN UINTA 
  BASIN AND FIRE WEATHER ZONE 486 EASTERN UINTA BASIN.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...8 TO 13 PERCENT.

* IMPACTS...ANY FIRE IGNITION WILL BECOME DIFFICULT TO CONTROL 
  WITH VERY HIGH RATES OF SPREAD POSSIBLE UNDER THESE 
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD
PERSONNEL OF THIS RED FLAG WARNING.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
702 
WWUS85 KGJT 040303
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
903 PM MDT FRI AUG 3 2012


COZ200-202-UTZ482-486-040415-
/O.EXP.KGJT.FW.W.0032.000000T0000Z-120804T0300Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
WESTERN UINTA BASIN-EASTERN UINTA BASIN-
903 PM MDT FRI AUG 3 2012

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS...LOW HUMIDITY...
AND DRY FUELS FOR FIRE WEATHER ZONES 200...202...482 AND 486...

WINDS HAVE GENERALLY DIMINISHED OVER THE REGION TO BELOW RED FLAG
CRITERIA. 

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Aug 3, 1:09 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 3, 1:09 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
109 PM MDT FRI AUG 3 2012

.UPDATE...
ISSUED AT 109 PM MDT FRI AUG 3 2012

DESPITE DRIER AIR WORKING ACROSS NW CO...A COUPLE OF ISOLATED
THUNDERSTORMS DEVELOPED OVER THE FLATTOPS EARLY THIS AFTERNOON IN
AN AREA OF ENHANCED CAPE AND VERTICAL SHEAR...PER 19Z SPC
MESOSCALE ANALYSIS. HAVE UPDATED THE GRIDS AND WORDED FORECAST TO
FOR ISOLATED STORMS AND INCREASED CLOUDINESS OVER AND AROUND THE
FLATTOPS/PARK/GORE RANGES FOR THE REMAINDER OF THE DAY.
ELSEWHERE...CONVECTION DEVELOPING AS EXPECTED ACROSS THE SOUTH.

UPDATE ISSUED AT 1109 AM MDT FRI AUG 3 2012

DRIER WESTERLY FLOW WAS ACROSS NE UT/NW CO THIS MORNING. 12Z SOUNDING
AT GRAND JCT REVEALED SIGNIFICANT DRY LAYER BETWEEN 650-400 MB SO DO
NOT EXPECT MUCH DEVELOPMENT ACROSS THE NORTH. GUSTY WINDS ARE
PROBABLE ACROSS THE NORTH...SEE FIRE WEATHER SECTION BELOW FOR
DETAILS AND IMPACTS.

DOWN SOUTH...16Z SPC MESOSCALE ANALYSIS SHOWED PRECIPITABLE WATER
VALUES 0F 0.7 TO 0.9 INCH OVER SE UT/SW CO WHERE DAYTIME HEATING
AND WEAK DEFORMATION AREA ALOFT SHOULD TRIGGER ISOLATED TO
SCATTERED THUNDERSTORMS THIS AFTERNOON. WILL ADD ISOLATED STORMS
TO SE UT THIS AFTERNOON...OTHERWISE CURRENT FORECAST IN GOOD
SHAPE. ALSO WATCHING AN UPPER DISTURBANCE CURRENTLY OVER SOUTHERN
AZ AND MOVING NORTH. 12Z NAM/GFS MODELS SWING THIS WEAKENING
DISTURBANCE THROUGH THE 4 CORNERS THIS EVENING FOR SOME ADDED DYNAMIC
INPUT. MAY WELL RAISE POPS DOWN SOUTH FOR THIS EVENING AS WELL
AFTER SOME FURTHER ANALYSIS.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 340 AM MDT FRI AUG 3 2012

DRY WESTERLY FLOW WILL BE SPREADING ACROSS THE NRN HALF OF THE
FORECAST TODAY. THIS TREND IS EVIDENT IN WATER VAPOR LOOP...AND
YESTERDAY EVENINGS SALT LAKE SOUNDING WITH A HALF INCH OF
PRECIPITABLE WATER. A RELATIVELY STRONG TROUGH FROM ALBERTA WILL
BE MOVING ACROSS EASTERN MONTANA LATER THIS AFTERNOON. THIS TROUGH
SUPPRESSES CONVECTIVE ACTIVITY TODAY TO THE FAR SOUTH...ESSENTIALLY
OVER THE SAN JUAN MOUNTAINS AND AREAS SOUTH. ALONG THE WYOMING
BORDER...AFTERNOON BREEZED WILL INCREASE AHEAD OF A COLD FRONT
DROPPING SOUTH ACROSS WYOMING.

THE UPPER LEVEL LOW OVER NE MONTANA MOVES EWRD ALONG CANADIAN BORDER
FRIDAY NIGHT. AS THIS OCCURS TROF LINE PASSES AND A WEAK COLD FRONT
PUSHES INTO OUR FORECAST AREA ACCOMPANIED BY A DRYING NWRLY FLOW.
SATURDAY HIGH PRESSURE WILL BUILD FROM NEW MEXICO NORTHWESTWARD INTO
THE PACIFIC NW. WITH THE RIDGE AXIS OVER OUR AREA THE FLOW BECOMES
VERY LIGHT AND FAVORS A NWLY DIRECTION...WHILE DRIER AIR HAS
PENETRATED ALL THE WAY INTO THE NRN SAN JUANS. STILL A LITTLE
MOISTURE ALONG AND NEAR THE AZ/NM BORDER AND UP TO THE SOUTH FACING
SLOPES OF THE SAN JUANS...WHICH WILL PROVIDE A FOCUS FOR LIMITED
AFTERNOON CONVECTION.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 340 AM MDT FRI AUG 3 2012

THE FLOW ALOFT SWITCHES TO THE SSE SATURDAY NIGHT AS THE HIGH
PRESSURE CELL STARTS TO REFORM OVER NRN TX. THIS BRINGS DEEPER
MOISTURE...LURKING JUST TO OUR SOUTH NORTHWARD WHICH WILL BE
AVAILABLE FOR ROBUST CONVECTION SUNDAY AFTERNOON. IT LOOKS LIKE THE
AREA SOUTH OF THE I-70 CORRIDOR WILL HAVE HIGHER CHANCES...BUT THE
SAN JUANS AND ABAJO MTNS WILL BE MOST FAVORED. WOULDNT BE SURPRISED
TO SEE SOME LOCALLY HEAVY RAIN IN SOUTHERN MTNS AS PCP WTR VALUES
CLIMB TO OVER 3/4 OF AN INCH. BOTH THE NAM AND THE GFS ALSO INDICATE
A SHRT WV TRIGGER MOVING NORTHEASTWARD AROUND UPPER HIGH WHICH TAKES
IT THROUGH ERN UT AND INTO WRN CO SUNDAY NIGHT. AS A RESULT EXPECT
SHWRS AND TSTMS TO LINGER THROUGH THE NIGHT.

MONDAY THROUGH THURSDAY...HIGH PRESSURE WILL BE PARKED OVER THE
FOUR CORNER STATES AND MOISTURE TRAPPED WITHIN THIS CIRCULATION
WILL FUEL DIURNALLY DRIVEN THUNDERSTORMS. THE BEST CHANCE OF
SHOWERS AND STORMS OCCURS ON MONDAY AS A SURGE OF DEEP LAYERED
MOISTURE ROTATES AROUND THE HIGH CORE. BUT OVERALL THE HIGH KEEPS
THE DEEPEST MOISTURE SOUTH OF UTAH AND COLORADO. WITH MINIMAL
SHEAR...MOST STORMS WILL BE HUGGING THE HIGHER TERRAIN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1109 AM MDT FRI AUG 3 2012

VFR CONDITIONS AT ALL TAF SITES AS ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TO BE CONFINED TO SE UT AND SW CO THIS
AFTERNOON AND EVENING. THESE WILL IMPACT THE SAN JUAN AND ABAJO
MOUNTAINS AND POSSIBLY IMPACT KCEZ...KDRO...KPSO...AND K4BL
AIRFIELDS WITH BRIEF MODERATE/HEAVY RAINS AND G30-35 KTS. THE BEST
THREAT FOR THIS ACTIVITY WILL OCCUR BETWEEN 18Z THIS AFTERNOON
THROUGH 03Z THIS EVENING.

&&

.FIRE WEATHER...
ISSUED AT 1109 AM MDT FRI AUG 3 2012

LATEST MODEL DATA AND GUIDANCE CONTINUE TO SUGGEST ONLY ISOLATED
AREAS ACROSS NORTHWEST COLORADO WILL REACH CRITICAL FIRE WEATHER
CONDITIONS. GRADIENT WINDS WILL INCREASE THROUGH THE AFTERNOON BUT
ARE EXPECTED TO BE STRONGEST ALONG OR NORTH OF THE COLORADO AND
WYOMING BORDER AHEAD OF AN APPROACHING FRONTAL BOUNDARY. HOWEVER
STEEP LOW TO MID LEVEL LAPSE RATES WILL MIX DOWN SOME STRONGER GUSTS
OVER 25 MPH DURING THE FAVORED LATE AFTERNOON AND EARLY EVENING TIME
FRAME ACROSS NORTHWEST COLORADO...MAINLY OVER THE HIGHER ELEVATIONS
AS MENTIONED IN PREVIOUS DISCUSSIONS. WITH SPATIAL AND TEMPORAL
LIMITATIONS DO NOT FEEL HEADLINES ARE WARRANTED AT THIS TIME BUT
WILL CONTINUE TO MONITOR CONDITIONS THROUGH THE DAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

UPDATE...JAD
SHORT TERM...PF/MC
LONG TERM...MC/PF
AVIATION...JAD
FIRE WEATHER...15
Hazardous weather outlook, Aug 3, 6:05 AM MDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
605 AM MDT FRI AUG 3 2012

COZ001>014-017>023-UTZ022>025-027>029-041200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
605 AM MDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO THE
SOUTHERN MOUNTAINS AND FAR SOUTHERN VALLEYS. LOCAL HEAVY RAIN AND
GUSTY WINDS WILL OCCUR FROM PASSING STORMS.

TOWARD THE WYOMING BORDER...FIRE WEATHER CONDITIONS WILL BE
APPROACHING CRITICAL FROM LOW HUMIDITY AND SOME AFTERNOON GUSTS TO
25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL BE LIMITED TO THE SOUTHERN MOUNTAINS AND FAR
SOUTHERN VALLEYS.

SUNDAY AND MONDAY...MONSOONAL MOISTURE RETURNS AND THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

TUESDAY THROUGH THURSDAY...MOST AFTERNOON AND EARLY EVENING STORMS
WILL STAY OVER THE HIGH TERRAIN...ALTHOUGH A FEW STORMS WILL
DRIFT OVER THE VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Utah, 2012Red Flag Warnings in Colorado, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.